Celexa and Weight Gain

Why This Antidepressant (and Other SSRIs) Put On Pounds

weight-gain.jpg
Tetra Images/Getty Images

Nearly all antidepressants have the potential side effect of causing weight gain—including Celexa (citalopram), a selective serotonin reuptake inhibitor (SSRI) similar to Prozac (fluoxetine) or Zoloft (sertraline). Even though research shows that in general, the amount of weight a person is likely to put on while taking Celexa or another SSRI tends to be minimal, for some folks seeing their weight creep up even a little bit can be bothersome.

If you're one of them, it may be helpful to know that there are commonsense ways of dealing with weight gain while taking Celexa.

Why SSRIs Like Celexa Cause Weight Gain

Experts aren't certain why SSRIs have the potential to put pounds on folks who take them. One theory is the drugs somehow affect the body's metabolism so that it burns calories more slowly. Another is that SSRI's trigger an upsurge in appetite, causing a person to overeat.

Another hypothesis why some folks gain weight while on an SSRI is that for them, depression is an appetite-killer: When they're feeling low they don't eat and therefore lose weight. Once they begin taking medication that makes them feel better, their interest in food returns and they start to eat more and, naturally, put on some pounds. Sure they gain weight, but it may just be enough to return to their normal weight—not to surpass a healthy number on the scale.

How to Lose the Extra Weight

If you've gained weight while taking Celexa and it's enough to bother you—despite whether the medication is relieving your depression symptoms or not—talk to your doctor. Managing your weight while on an antidepressant really isn't that different from doing so when you aren't.

Just don't stop taking the drug. Going cold turkey off an SSRI can lead to discontinuation syndrome, an array of unpleasant withdrawal symptoms. Here are other, less drastic, measures you can take to lose weight while on an antidepressant.

  • Eat less. Notice where extra calories may be sneaking into your diet. Some typical culprits are soda and sugary carbs. Simply giving up these things or cutting back may be enough to help you lose weight. Your doctor can refer you to a nutritionist if you need help figuring out how to alter your daily diet. 
  • Move more. Join a gym or exercise class, invest in a snazzy new bike, or get a dog—there's research showing that people who have one tend to get more exercise and be happier. Remember that besides burning calories, exercise often helps to ease depression as well, so with this tactic, you get a twofoer. If you're new to exercise, check with your doctor before you start just to make sure you're physically up to it.
  • Change your medication. Weight gain is more a risk with some antidepressants than others. (According to the Mayo Clinic, for example, Paxil (paroxetine), is one these.) It's possible your doctor will be able to prescribe a new SSRI that doesn't make you put on pounds, or he may have you try a non-SSRI such as Wellbutrin (bupropion). It works differently in the brain and some people have even lost a little weight while taking it.

    Sources:

    Blumenthal, Sarah R. et. al. "An Electronic Health Records Study of Long-Term Weight Gain Following Antidepressant Use." Journal of the American Medical Association. June 4, 2014.

    Ferguson, James M. "SSRI Antidepressant Medications: Adverse Effects and Tolerability." Journal of Clinical Psychiatry.  Feb 2001.

    Nihalani, Nikhil. "Weight Gain, Obesity, and Psychotropic Prescribing." Journal of Obesity. 2011.

    Weil, Andrew. "Why Do Antidepressants Cause Weight Gain?Andrew Weil, M.D.  Feb 11, 2011.

    Continue Reading